Interaction between valproic acid and carbapenems

Case series and literature review

Ming Chia Lee, Yi Hsuan Sun, Chih Hsin Lee, An Jan Wu, Ta Wei Wu

研究成果: 雜誌貢獻文章

1 引文 (Scopus)

摘要

Several case reports and retrospective studies have indicated that carbapenems decrease the serum concentration of valproic acid (VPA), thus decreasing its therapeutic activity. This study evaluates a potential drug interaction between VPA and carbapenems in a regional hospital. This retrospective observational study was performed over a 14-month period from January 2010 to February 2011. Patients concurrently receiving VPA and carbapenems who had at least two serially measured concentrations of serum VPA prior to, during, or after this combined treatment were included. Patients whose serum samples for VPA were drawn within 2 hours after VPA administration who had severe liver impairment or who received other drugs that could potentially interact with VPA were excluded from the study. The serum levels and therapeutic activities of VPA during coadministration of carbapenems were recorded and evaluated. Nine VPA-treated patients were identified who concomitantly received meropenem (n = 5), ertapenem (n = 3), or imipenem (n = 1). Mean serum VPA trough levels during combined treatment decreased by 76.3% (from 55.6 ± 22.9 μg/mL to 13.2 ± 6.1 μg/mL) from values before carbapenem treatment. However, only one patient experienced seizures after a combination of VPA and carbapenems. The coadministration of VPA and carbapenems resulted in decreased trough concentrations of VPA. Clinicians should be aware of this potential interaction and closely monitor serum VPA levels and possible failure to control seizures with the concomitant use of carbapenems.

原文英語
頁(從 - 到)80-84
頁數5
期刊Tzu Chi Medical Journal
24
發行號2
DOIs
出版狀態已發佈 - 六月 2012
對外發佈Yes

指紋

Carbapenems
Valproic Acid
Serum
meropenem
Seizures
Retrospective Studies
Therapeutics
Imipenem
Drug Interactions
Observational Studies

ASJC Scopus subject areas

  • Medicine(all)

引用此文

Interaction between valproic acid and carbapenems : Case series and literature review. / Lee, Ming Chia; Sun, Yi Hsuan; Lee, Chih Hsin; Wu, An Jan; Wu, Ta Wei.

於: Tzu Chi Medical Journal, 卷 24, 編號 2, 06.2012, p. 80-84.

研究成果: 雜誌貢獻文章

Lee, Ming Chia ; Sun, Yi Hsuan ; Lee, Chih Hsin ; Wu, An Jan ; Wu, Ta Wei. / Interaction between valproic acid and carbapenems : Case series and literature review. 於: Tzu Chi Medical Journal. 2012 ; 卷 24, 編號 2. 頁 80-84.
@article{d803a58719134ff39a4e0bc1f38c6327,
title = "Interaction between valproic acid and carbapenems: Case series and literature review",
abstract = "Several case reports and retrospective studies have indicated that carbapenems decrease the serum concentration of valproic acid (VPA), thus decreasing its therapeutic activity. This study evaluates a potential drug interaction between VPA and carbapenems in a regional hospital. This retrospective observational study was performed over a 14-month period from January 2010 to February 2011. Patients concurrently receiving VPA and carbapenems who had at least two serially measured concentrations of serum VPA prior to, during, or after this combined treatment were included. Patients whose serum samples for VPA were drawn within 2 hours after VPA administration who had severe liver impairment or who received other drugs that could potentially interact with VPA were excluded from the study. The serum levels and therapeutic activities of VPA during coadministration of carbapenems were recorded and evaluated. Nine VPA-treated patients were identified who concomitantly received meropenem (n = 5), ertapenem (n = 3), or imipenem (n = 1). Mean serum VPA trough levels during combined treatment decreased by 76.3{\%} (from 55.6 ± 22.9 μg/mL to 13.2 ± 6.1 μg/mL) from values before carbapenem treatment. However, only one patient experienced seizures after a combination of VPA and carbapenems. The coadministration of VPA and carbapenems resulted in decreased trough concentrations of VPA. Clinicians should be aware of this potential interaction and closely monitor serum VPA levels and possible failure to control seizures with the concomitant use of carbapenems.",
keywords = "Carbapenem antibiotics, Drug interactions, Valproic acid",
author = "Lee, {Ming Chia} and Sun, {Yi Hsuan} and Lee, {Chih Hsin} and Wu, {An Jan} and Wu, {Ta Wei}",
year = "2012",
month = "6",
doi = "10.1016/j.tcmj.2012.02.008",
language = "English",
volume = "24",
pages = "80--84",
journal = "Tzu Chi Medical Journal",
issn = "1016-3190",
publisher = "財團法人中華民國佛教慈濟慈善事業基金會",
number = "2",

}

TY - JOUR

T1 - Interaction between valproic acid and carbapenems

T2 - Case series and literature review

AU - Lee, Ming Chia

AU - Sun, Yi Hsuan

AU - Lee, Chih Hsin

AU - Wu, An Jan

AU - Wu, Ta Wei

PY - 2012/6

Y1 - 2012/6

N2 - Several case reports and retrospective studies have indicated that carbapenems decrease the serum concentration of valproic acid (VPA), thus decreasing its therapeutic activity. This study evaluates a potential drug interaction between VPA and carbapenems in a regional hospital. This retrospective observational study was performed over a 14-month period from January 2010 to February 2011. Patients concurrently receiving VPA and carbapenems who had at least two serially measured concentrations of serum VPA prior to, during, or after this combined treatment were included. Patients whose serum samples for VPA were drawn within 2 hours after VPA administration who had severe liver impairment or who received other drugs that could potentially interact with VPA were excluded from the study. The serum levels and therapeutic activities of VPA during coadministration of carbapenems were recorded and evaluated. Nine VPA-treated patients were identified who concomitantly received meropenem (n = 5), ertapenem (n = 3), or imipenem (n = 1). Mean serum VPA trough levels during combined treatment decreased by 76.3% (from 55.6 ± 22.9 μg/mL to 13.2 ± 6.1 μg/mL) from values before carbapenem treatment. However, only one patient experienced seizures after a combination of VPA and carbapenems. The coadministration of VPA and carbapenems resulted in decreased trough concentrations of VPA. Clinicians should be aware of this potential interaction and closely monitor serum VPA levels and possible failure to control seizures with the concomitant use of carbapenems.

AB - Several case reports and retrospective studies have indicated that carbapenems decrease the serum concentration of valproic acid (VPA), thus decreasing its therapeutic activity. This study evaluates a potential drug interaction between VPA and carbapenems in a regional hospital. This retrospective observational study was performed over a 14-month period from January 2010 to February 2011. Patients concurrently receiving VPA and carbapenems who had at least two serially measured concentrations of serum VPA prior to, during, or after this combined treatment were included. Patients whose serum samples for VPA were drawn within 2 hours after VPA administration who had severe liver impairment or who received other drugs that could potentially interact with VPA were excluded from the study. The serum levels and therapeutic activities of VPA during coadministration of carbapenems were recorded and evaluated. Nine VPA-treated patients were identified who concomitantly received meropenem (n = 5), ertapenem (n = 3), or imipenem (n = 1). Mean serum VPA trough levels during combined treatment decreased by 76.3% (from 55.6 ± 22.9 μg/mL to 13.2 ± 6.1 μg/mL) from values before carbapenem treatment. However, only one patient experienced seizures after a combination of VPA and carbapenems. The coadministration of VPA and carbapenems resulted in decreased trough concentrations of VPA. Clinicians should be aware of this potential interaction and closely monitor serum VPA levels and possible failure to control seizures with the concomitant use of carbapenems.

KW - Carbapenem antibiotics

KW - Drug interactions

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=84863478955&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84863478955&partnerID=8YFLogxK

U2 - 10.1016/j.tcmj.2012.02.008

DO - 10.1016/j.tcmj.2012.02.008

M3 - Article

VL - 24

SP - 80

EP - 84

JO - Tzu Chi Medical Journal

JF - Tzu Chi Medical Journal

SN - 1016-3190

IS - 2

ER -